Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 259, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2018, 12:39 PM CDT for Hancock County, Kossuth County, Winnebago County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2018, 12:39 PM CDT (17:39 UTC)
- Expired
- Aug 28, 2018, 1:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
824
WUUS53 KDMX 281739
SVRDMX
IAC081-109-189-281815-
/O.NEW.KDMX.SV.W.0259.180828T1739Z-180828T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1239 PM CDT TUE AUG 28 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Kossuth County in north central Iowa...
Hancock County in north central Iowa...
Southern Winnebago County in north central Iowa...
* Until 115 PM CDT.
* At 1239 PM CDT, a severe thunderstorm was located 11 miles
southwest of Britt, or 12 miles east of Algona, moving northeast at
45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Forest City, Garner, Britt, Eagle Lake, Buffalo Center, Kanawha,
Titonka, Wesley, Corwith, Crystal Lake, Woden, Duncan, Miller,
Hayfield, St. Benedict, Sexton, Hutchins, Pilot Knob State Park,
Forest City Municipal Airport and Eagle Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4327 9350 4320 9350 4291 9382 4291 9393
4299 9417 4342 9403
TIME...MOT...LOC 1739Z 204DEG 38KT 4301 9399
HAIL...1.00IN
WIND...<50MPH
$$
Kotenberg2 follow-up statements
970
WWUS53 KDMX 281748
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1248 PM CDT TUE AUG 28 2018
IAC081-109-189-281815-
/O.CON.KDMX.SV.W.0259.000000T0000Z-180828T1815Z/
Kossuth IA-Hancock IA-Winnebago IA-
1248 PM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR EAST CENTRAL KOSSUTH...NORTHERN HANCOCK AND SOUTHERN WINNEBAGO
COUNTIES...
At 1248 PM CDT, a severe thunderstorm was located near Britt, or 15
miles east of Algona, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Forest City, Garner, Britt, Eagle Lake, Buffalo Center, Titonka,
Wesley, Crystal Lake, Woden, Duncan, Miller, Hayfield, Sexton,
Hutchins, Pilot Knob State Park, Forest City Municipal Airport and
Eagle Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4327 9350 4320 9350 4299 9373 4304 9391
4309 9414 4342 9403
TIME...MOT...LOC 1748Z 204DEG 38KT 4310 9393
HAIL...1.00IN
WIND...<50MPH
$$
Kotenberg444
WWUS53 KDMX 281811
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
111 PM CDT TUE AUG 28 2018
IAC081-109-189-281821-
/O.EXP.KDMX.SV.W.0259.000000T0000Z-180828T1815Z/
Kossuth IA-Hancock IA-Winnebago IA-
111 PM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KOSSUTH...
NORTHERN HANCOCK AND SOUTHERN WINNEBAGO COUNTIES WILL EXPIRE AT 115
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4327 9350 4320 9350 4299 9373 4304 9391
4309 9414 4342 9403
TIME...MOT...LOC 1811Z 204DEG 38KT 4331 9380
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:39 AM CDT, 6 hours earlier.
Area forecast discussion, Aug 28, 6:39 AM CDT, 6 hours before
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Tue Aug 28 2018 .SHORT TERM.../Today through Tonight/ Issued at 357 AM CDT Tue Aug 28 2018 At 3 AM a cold front was nosing into far northwest Iowa while aloft several weak impulses were traversing north central and northwest Iowa and locations to the west. Moderate instability exists across the northwest Iowa and locations north and west of the frontal boundary along with sufficient deep shear to the continuation of thunderstorms through the early morning hours. Soundings appear to indicate an elevated warm layer above the cold front and this is likely where storms are initiating. As long as the shear remains, the threat for large hail...along with some wind threat will persist. Somewhat troubling is that the CAM models have recently weakened or delayed the moving of these storms into the forecast area until 12Z or later. Radar imagery is not confirming this as robust storms are just a few counties away. Movement however does indicate that they may just graze our northwest/northern counties. Either way, the trend is for storms to gradually weaken as the low level jet weakens through mid morning but not before a few severe storms make their way across northern Iowa. Later today and especially this afternoon and evening, instability will be very strong along and ahead of the cold front and ongoing storms are expected to become more widespread and intensify. Further south, in an area of warm advection ahead of the front, additional storms will break out mid to late morning. It is unclear at this point if the southern area will see much convection but if they do develop the resultant convective debris may lessen the severe threat at least initially. The latest CAM models suggest that even if storms initiate in the warm sector, there will be some clearing and time for destabilization before the front comes through later this afternoon and evening across the southeast. Bottom line is that is will be a stormy day today with a severe threat far north early this morning then southeast during peak heating into the early evening. QPF pretty impressive as well with over an inch forecast and higher amounts possible in stronger storms. Not really concerned with flash flooding at this point as higher QPF amounts progged over D1 to D3 drought areas and with crops still capable of absorbing quite a bit of water. Front passes through late tonight ending the threat of storms/heavy rainfall. The bulk of the storms should be done by 06Z with lingering showers and a few storms through 09Z. Cooler and less humid air will arrive by 12Z Wednesday. .LONG TERM.../Wednesday through Monday/ Issued at 357 AM CDT Tue Aug 28 2018 Westerly flow aloft to be in place Wednesday with the cold front expected to bring storms chances to the area today to have pushed to the south of the state with an area of high pressure building into the state. This will bring dry and cool conditions as h85 temps falling to around +10C aloft. The area of high pressure will remain in place into Thursday before return flow sets back up and WAA/moisture advection returns to the state Thursday night into Friday. A weak shortwave trough will push east through the broader westerlies aloft and bring chances for storms back to the area Thursday night. Broad lift will remain in place into Friday/Saturday with a broad upper level trough across the central US and a sfc trough axis in place across the state. This will allow for continued chances for storms to end the week and into the weekend. The weakly defined surface boundary to linger across the south into Sunday with high pressure sliding across the northern portion of the state. This should confine the better chances for precip to the central/south late in the weekend. The boundary to then lift back to the north into early next week with continued chances for storms with general troughiness in the western US and westerly to southwesterly flow aloft across Iowa. Temperatures will initially be cooler across the state Wednesday with the cool airmass in place aloft with highs expected to top out in the low to mid 70s and lows in the 50s. Slightly warmer conditions into Thursday with highs in the mid 70s to around 80, with a return to mainly low to mid 80s expected for late this week and into the weekend. Humidity will return to the area Friday and beyond as dewpoints climb back into the upper 60s to lower 70s. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 639 AM CDT Tue Aug 28 2018 Cold front to slowly move across TAF locations today. Strong thunderstorms with large hail possible across far northern Iowa this morning before weakening some. Additional strong storms tied to frontal boundary in the afternoon with peak heating across eastern TAF locations possibly impacting KDSM as well...especially early on. Front to move out of the state after 09Z with improving conditions. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...Beerends AVIATION...FAB
Hazardous weather outlook, Aug 28, 4:05 AM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 405 AM CDT Tue Aug 28 2018 IAZ028-037>039-048>050-059>062-070>075-081>086-092>097-291100- Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 405 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe thunderstorms will be possible by mid to late afternoon into tonight. The primary threats are damaging winds and large hail, but an isolated tornado or two cannot be ruled out. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed this afternoon into tonight. IAZ004>007-015>017-023>027-033>036-044>047-057-058-291100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster- Hamilton-Crawford-Carroll-Greene-Boone-Audubon-Guthrie- 405 AM CDT Tue Aug 28 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible today into tonight. A strong to possibly severe storm is possible early this morning. Large hail or damaging wind gusts are the main threat early this morning. Otherwise a strong storm may be possible with gusty winds and small hail from late morning through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms return Thursday night through Monday. The threat of severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning, otherwise it is not anticipated. MJB
In the hours before
Local storm report, Aug 28, 11:25 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM HAIL 8 ENE GREENFIELD 41.36N 94.32W
08/28/2018 E0.75 INCH ADAIR IA AMATEUR RADIO
AROUND 4 MINUTES OF DIME TO PENNY SIZED
HAIL.
&&
SSSpecial weather statement, Aug 28, 11:25 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 AM CDT TUE AUG 28 2018
IAZ036-047-048-059-281715-
Hamilton IA-Story IA-Boone IA-Dallas IA-
1125 AM CDT TUE AUG 28 2018
...Dime to Nickel Size Hail Possible...
At 1125 AM CDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving northeast at 55 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Ames, Boone, Perry, Nevada, Madrid, Gilbert, Woodward, Iowa State
Center, Boone Speedway, Minburn, Kelley, Bouton, Luther, Perry
Municipal Airport, Boone Municipal Airport, Ledges State Park and
Ames Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4204 9341 4186 9378 4186 9382 4185 9382
4171 9410 4182 9422 4226 9375
TIME...MOT...LOC 1625Z 231DEG 47KT 4184 9410
KotenbergSpecial weather statement, Aug 28, 11:27 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1127 AM CDT TUE AUG 28 2018
IAZ017-026-027-281715-
Cerro Gordo IA-Franklin IA-Butler IA-
1127 AM CDT TUE AUG 28 2018
...Dime to Nickel Size Hail Possible...
At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Hampton, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Rainfall amounts up to one inch will be possible with this storm.
Locations impacted include...
Hampton, Sheffield, Rockwell, Latimer, Coulter, Alexander, Chapin,
Aredale, Dougherty, Hampton Municipal Airport and Beeds Lake State
Park.
LAT...LON 4291 9303 4291 9283 4264 9336 4274 9350
4280 9350 4315 9302
TIME...MOT...LOC 1627Z 226DEG 41KT 4279 9336
KotenbergSpecial weather statement, Aug 28, 11:41 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1141 AM CDT TUE AUG 28 2018
IAZ024-025-034>036-281730-
Hamilton IA-Humboldt IA-Wright IA-Calhoun IA-Webster IA-
1141 AM CDT TUE AUG 28 2018
...Dime to Nickel Hail Possible...
At 1141 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Manson, or 11 miles west of Fort Dodge, moving
northeast at 50 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Fort Dodge, Dakota City, Humboldt, Eagle Grove, Fort Dodge Regional
Airport, Big Wall Lake, Goldfield, Badger, Renwick, Barnum, Thor,
Vincent, Moorland, Woolstock, Clare, Knierim, Hardy, Frank A Gotch
State Park, Lizard Creek State Recreation Area and Eagle Grove
Municipal Airport.
LAT...LON 4260 9363 4241 9444 4250 9451 4291 9404
4291 9397
TIME...MOT...LOC 1641Z 233DEG 43KT 4251 9439
KotenbergLocal storm report, Aug 28, 11:44 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM HAIL 5 E BERKLEY 41.94N 94.01W
08/28/2018 E1.00 INCH BOONE IA TRAINED SPOTTER
3 MINUTES OF DIME TO QUARTER SIZED HAIL FROM
11:33-11:36 AM.
&&
RDSpecial weather statement, Aug 28, 11:50 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1150 AM CDT TUE AUG 28 2018
IAZ033>036-044>049-057>061-070>073-081>083-281745-
Story IA-Guthrie IA-Boone IA-Jasper IA-Polk IA-Carroll IA-
Crawford IA-Union IA-Madison IA-Cass IA-Hamilton IA-Audubon IA-
Calhoun IA-Sac IA-Webster IA-Greene IA-Adams IA-Clarke IA-Adair IA-
Marshall IA-Dallas IA-Warren IA-
1150 AM CDT TUE AUG 28 2018
...Dime to Nickel Size Hail Possible During Periods of Widespread
Thunderstorms...
At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Denison to near Norwalk.
Movement was northeast at 55 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Indianola, Altoona, Waukee, Boone, Carroll, Norwalk, Pleasant
Hill, Denison, Grimes, Creston, Perry, Atlantic and Nevada.
LAT...LON 4195 9567 4221 9542 4221 9532 4231 9532
4256 9508 4256 9478 4196 9294 4098 9401
4114 9489 4115 9490 4116 9493 4118 9510
4121 9516 4144 9516 4150 9515 4151 9504
4160 9504 4160 9509 4186 9509 4187 9567
TIME...MOT...LOC 1648Z 216DEG 48KT 4210 9545 4146 9373
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:21 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 54 min |
| Aug 28, 6:56 AM CDT | Special Weather Statement | DMX | Pocahontas | 34 min |
| Aug 28, 7:08 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright | 45 min |
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Winnebago and 2 more | 46 min |
| Aug 28, 8:07 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Worth | 38 min |
| Aug 28, 8:44 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 16 min |
| Aug 28, 8:56 AM CDT | Special Weather Statement | DMX | Bremer, Butler | 64 min |
| Aug 28, 11:09 AM CDT | Special Weather Statement | DMX | Madison | 36 min |
| Aug 28, 11:25 AM CDT | Special Weather Statement | DMX | Boone, Story | 50 min |
| Aug 28, 11:27 AM CDT | Special Weather Statement | DMX | Franklin | 48 min |
| Aug 28, 11:34 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Hamilton, Story | 41 min |
| Aug 28, 11:41 AM CDT | Special Weather Statement | DMX | Humboldt | 49 min |
| Aug 28, 11:50 AM CDT | Special Weather Statement | DMX | Adair, Audubon, Boone, Calhoun, Carroll, Cass and 9 more | 55 min |
| Aug 28, 12:15 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Webster, Wright | 30 min |
| Aug 28, 12:47 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Hancock, Wright | 43 min |
| Aug 28, 12:51 PM CDT | Special Weather Statement | DMX | Boone, Calhoun, Carroll, Dallas, Greene, Guthrie and 8 more | 54 min |
| Aug 28, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 42 min |
| Aug 28, 1:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Franklin, Hamilton, Hardin, Story, Webster and 1 more | 52 min |
| Aug 28, 1:47 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago | 43 min |
| Aug 28, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 41 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 52 min |
| Aug 28, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Warren, Wayne | 40 min |
| Aug 28, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 42 min |
| Aug 28, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 43 min |
| Aug 28, 5:30 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 45 min |
| Aug 28, 5:47 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 58 min |
| Aug 28, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.